Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 10, 2018, 8:29 PM CST for 5 counties in Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 10, 2018, 8:29 PM CST (02:29 UTC)
- Expired
- Mar 10, 2018, 9:15 PM CST
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 8:29 PM CST | HAIL 1 | Guntown, MS | ONE INCH HAIL NEAR GUNTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 690 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.1
The text
As transmitted.
792 WUUS54 KMEG 110229 SVRMEG MSC057-081-117-141-145-110315- /O.NEW.KMEG.SV.W.0024.180311T0229Z-180311T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Memphis TN 829 PM CST SAT MAR 10 2018 The National Weather Service in Memphis has issued a * Severe Thunderstorm Warning for... East central Union County in northeastern Mississippi... Northern Itawamba County in northeastern Mississippi... Northern Lee County in northeastern Mississippi... Southwestern Tishomingo County in northeastern Mississippi... Southern Prentiss County in northeastern Mississippi... * Until 915 PM CST * At 829 PM CST, a severe thunderstorm was located over Blair, or near Baldwyn, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Baldwyn, Saltillo, Guntown, Mantachie, Fairview, Pratts Friendship, Sandy Springs, Blair, Marietta, Thrasher, Jericho, Branyan, Kirkville, Jug Fork, Hobo Station, Chapelville, Moores Mill, Alpine, Birmingham and Corrona. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3434 8878 3452 8882 3464 8829 3437 8824 TIME...MOT...LOC 0229Z 260DEG 22KT 3445 8872 HAIL...1.00IN WIND...<50MPH $$
1 follow-up statement
204
WWUS54 KMEG 110305
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
905 PM CST SAT MAR 10 2018
MSC057-081-117-141-145-110315-
/O.EXP.KMEG.SV.W.0024.000000T0000Z-180311T0315Z/
Union MS-Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
905 PM CST SAT MAR 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION...NORTHERN
ITAWAMBA...NORTHERN LEE...SOUTHWESTERN TISHOMINGO AND SOUTHERN
PRENTISS COUNTIES WILL EXPIRE AT 915 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3434 8878 3452 8882 3464 8829 3437 8824
TIME...MOT...LOC 0305Z 260DEG 22KT 3449 8846
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 5:38 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 10, 5:38 PM CST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Memphis TN 538 PM CST Sat Mar 10 2018 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 239 PM CST Sat Mar 10 2018/ Currently skies were cloudy with a few breaks of sunshine from time to time. Convection had become more isolated across portions of north Mississippi with the remaining Midsouth dry. Temperatures ranged from the 50s in the north and south with warmer 60s sandwiched in the middle. For the remainder of the weekend...complex forecast to say the least. Lift will increase tonight and tomorrow as the approaching disturbance/upper low along the Front Range slides into the Lower Tennessee Valley by tomorrow night. On the surface a slow deepening surface low in the Red River Valley will track east to the ARLAMISS and then into Alabama. Scattered showers and thunderstorms will erupt early this evening over central Arkansas...becoming more numerous overnight as they slide east. This expected complex will produce the brunt of the rainfall in the southern counties along a warm front...where up to 2.5 inches will be possible. A few marginally severe storms may also slide just ahead of the surface low along this boundary from near Marianna Arkansas to near Houston Mississippi. Then tomorrow a distinct dry slot will move into the south while a new precipitation shield associated with the upper level low swings through the northern counties. QPF from this should amount to less than an inch...exiting east late tomorrow night. As the surface low moves into Alabama north winds will increase on the backside to near wind advisory criteria...from the late afternoon hours through midnight. CAA will drop the milder temperatures into the 30s and low 40s for most by sunset Sunday...with a few light flurries potentially mixing in with the rain over portions of west Tennessee. Monday through Thursday...no changes really needed this period as high pressure anchors in over the Plains and Ohio Valley. Skies will start off mostly cloudy with brisk north winds Monday making for raw conditions. More sunshine is anticipated Tuesday and Wednesday...but temperatures overall will still run about 10 degrees below normal. Looking better for overnight lows both days in the mid and upper 20s across the north and east...likely prompting freeze products. Milder temperatures and an increase in cloud cover is expected Thursday. Friday and Saturday...warmer temperatures and increased rain chances as the upper flow backs more west southwest this period. JAB && .AVIATION...00Z TAFs Very complex forecast this evening. At least two boundaries are located across the region, one across west TN into East AR and another across North MS into East Arkansas. As a result winds are highly variable. However the expectation is that winds will shift more Northerly overnight, increasing to around 15kt tomorrow with gusts to 30kt. Tried to time the arrival of showers and thunderstorms based on radar trends and short term guidance...but expect amendments as the storms continue to develop and approach from the West. The heaviest showers and thunderstorms should be in East Central Arkansas and North Mississippi although there is a brief period around midnight when storms may impact MEM and JBR. Vis may temporarily drop to IFR levels with gusty winds. Cigs are expected to lower to less than 1,000ft overnight and only improve marginally tomorrow. Showers are expected to be less widespread tomorrow. Did not include any mention of precip tomorrow in any TAF, but confidence is not high in that forecast. 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 10, 2:35 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 235 PM CST Sat Mar 10 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-112245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 235 PM CST Sat Mar 10 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Marginal Risk of severe thunderstorms east central Arkansas and northwest Mississippi tonight. Should thunderstorms reach severe limits, damaging winds and large hail will be the primary threats. Localized flash flooding will be possible over north Mississippi this afternoon, mainly south of a Tunica to Tupelo line. River flooding will continue over much of the Midsouth, resulting from heavy rains that occurred in late February. .DAYS TWO THROUGH SEVEN...Sunday through Friday Subfreezing low temperatures will be possible during the early to middle portion of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JAB
In the hours before
Special weather statement, Mar 10, 6:37 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
637 PM CST SAT MAR 10 2018
MSZ013-021-022-110115-
Lafayette MS-Calhoun MS-Yalobusha MS-
637 PM CST SAT MAR 10 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CST
FOR...
South central Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...
At 636 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Scobey, or 12 miles south of George Payne
State Park, moving northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in south central Lafayette...northwestern Calhoun and
Yalobusha Counties should monitor this storm closely.
LAT...LON 3390 8977 3390 8987 3399 8993 3402 8992
3428 8945 3405 8930 3388 8977
TIME...MOT...LOC 0036Z 241DEG 26KT 3397 8982Special weather statement, Mar 10, 7:35 PM CST, 54 minutes before
Special Weather Statement National Weather Service Memphis TN 735 PM CST SAT MAR 10 2018 MSZ013>016-022-110215- Lafayette MS-Pontotoc MS-Union MS-Lee MS-Calhoun MS- 735 PM CST SAT MAR 10 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CST FOR... Southeastern Lafayette County in northwestern Mississippi... Pontotoc County in northeastern Mississippi... Southeastern Union County in northeastern Mississippi... West central Lee County in northeastern Mississippi... North central Calhoun County in northeastern Mississippi... At 735 PM CST...a strong thunderstorm producing pea size hail or larger was located near Banner, or 15 miles east of Water Valley, moving northeast at 40 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Lafayette...Pontotoc...southeastern Union... west central Lee and north central Calhoun Counties should monitor this storm closely. LAT...LON 3403 8938 3420 8947 3448 8885 3423 8871 TIME...MOT...LOC 0135Z 245DEG 33KT 3415 8935
Special weather statement, Mar 10, 8:27 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
827 PM CST SAT MAR 10 2018
MSZ002-012-013-110315-
Lafayette MS-Marshall MS-Panola MS-
827 PM CST SAT MAR 10 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CST
FOR...
Northwestern Lafayette County in northwestern Mississippi...
Southwestern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
At 827 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Sardis, or near John W Kyle State Park,
moving east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Lafayette...southwestern Marshall and
northeastern Panola Counties should monitor this storm closely.
LAT...LON 3452 8998 3456 8982 3455 8967 3459 8967
3464 8944 3437 8939 3434 8994
TIME...MOT...LOC 0227Z 260DEG 23KT 3445 8987The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:37 PM CST | Special Weather Statement | MEG | Yalobusha | 38 min |
| Mar 10, 7:35 PM CST | Special Weather Statement | MEG | Pontotoc | 40 min |
| Mar 10, 8:27 PM CST | Special Weather Statement | MEG | Lafayette | 48 min |
| Mar 10, 8:35 PM CST | Special Weather Statement | MEG | Lee | 40 min |
| Mar 10, 8:44 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola | 46 min |
| Mar 10, 8:46 PM CST | Special Weather Statement | MEG | Marshall | 44 min |
| Mar 10, 9:40 PM CST | Special Weather Statement | MEG | Benton | 50 min |
| Mar 11, 9:16 AM CDT | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.